Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Prednisone and flare duration


11-04-2010, 08:30 AM   #1
bikebiddlah
New Member
 
Join Date: Oct 2010

My Support Groups:
prednisone and flare duration

hello all:

a couple of quick questions:

my first ever "crohn's" flare has been ongoing now for about 2 months. i have been on prednisone for about a month and a half and they have slowly been dropping my dosage as i feel better and better. after my last drop in dosage some of my symptoms (mainly abdominal pain) returned. i fear they will up my dosage back up to a previous level. is it normal to be on prednisone for this long? How long do flares typically last?

crohn's of the temrinal ileum.
11-04-2010, 09:33 AM   #2
Babs1957
 
Join Date: Oct 2010
Location: Cincinnati, Ohio
Sorry you are having a flare.

I was on pred. for 4 months when I had a fistula and an obstruction.

Unfortunately, not alot can really be classified as normal about this disease. Yes, generally, treatment and symptoms are common, but the specifics of duration of symptoms and treatments vary from person to person and doctor to doctor.

Typically, a doctor will only keep you on pred as long as he feels it is necessary and safe. I'd have a discussion with your doctor about your concerns about pred.

Hang in there!
__________________
Never trust a fart.
11-04-2010, 10:40 AM   #3
Rebecca85
Senior Member
 
Rebecca85's Avatar
 
Join Date: Apr 2010
Location: Nottingham, UK
Being on Pred for a month and a half is not that long. In fact I would say that is the absolute minimum time! And don't worry if they do up your dosage, better to have a little increase now and make sure the inflammation is well zapped, than come off completely and have the inflammation come back and need another course a few months later.
__________________
Crohn's in the terminal ileum, dxed Jun '10

125mg azathioprine
4g Pentasa
11-04-2010, 12:30 PM   #4
Jennifer
Adminstrator
 
Jennifer's Avatar
Well said to both of you. I was on Prednisone for over a year (high doses of about 75mg) before my surgery. I've used it twice before then and it worked just fine. As to how long your flare will last, no one knows. They will treat it with medication as long as it is necessary and the inflammation and damage done in your intestine is different from person to person. Be sure to contact your doctor and tell them that you started having pain again. No one likes taking Prednisone but it can save your life, literally.
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: 6MP 50mg
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Currently in: REMISSION Thought it was a flare but it's just scar tissue from my resection. Dealing with a stricture. Remission from my resection, 17 years and counting.
11-04-2010, 01:47 PM   #5
Astra
Moderator
 
Astra's Avatar
 
Join Date: Jan 2010
Location: St Helens, Merseyside, United Kingdom

My Support Groups:
I agree with all of you! A month and a half is nowt!
I've been on this course of Pred for over 10 months, finish tomorrow, and I started at 50mg back in Jan. Once I got to 15mg I started getting symptoms again, this was back in April. Gastro told me the Pred hasn't finished blitzing the inflammation yet, so he upped it to 20mg and I started tapering again.
I don't think there's a time limit on it!
__________________


Joan

Dx Crohn's in TI 2005 symptoms for 15 years prior

BEEN ON -Azathioprine, 6MP, Prednisolone, Pentasa, Budesonide, Metronidazole, Humira, Methotrexate,

NOW ON -Amitriptyline 25mg
21/02/14 Right hemicolectomy surgery




http://www.facebook.com/#!/profile.p...4208290&ref=ts

No-one should make you feel inferior without your consent!

11-04-2010, 04:47 PM   #6
fadingsun430
New Member
 
fadingsun430's Avatar
 
Join Date: Oct 2010
I took prednisone from may (40mg) all the way up until September 1st. When i dropped to around 15mg i started getting symptoms such as pain and D again. This is pretty normal when you drop to a lower amount, i then went back up to 25mg and tapered all the way down. And since September 1st ive been off completely.
__________________
Joey
11-04-2010, 11:38 PM   #7
lynx
Senior Member
 
Join Date: Oct 2010
I was given a couple of different types of steroids by IV in the hospital is Sept. When I got out I was on 60mg tapering ...and will be on them until end of December....I may have to increase the dosage myself and i think, although there is no "normal" this is a common thing with people...so I wouldn't worry too much...I noticed some of the symptoms that I have had have decreased a lot since the dosage has gone down too.
__________________
Symptomatic since at least '99
Original Dxd '06 with UC
Dxd '10 with CD

Currently taking:
Delzicol ( the latest bs non generic form of mesalamine because I live in the U.S.)

previously taking:
a bunch of stuff.

"Research is what I'm doing when I don't know what I'm doing."
Wernher Von Braun
11-05-2010, 02:37 AM   #8
georgiegirl
Senior Member
 
georgiegirl's Avatar
 
Join Date: Sep 2010
Location: Sydney, New South Wales, Australia

My Support Groups:
I started on 50mg a few months ago, tapering down by 5mg a week. However in the last few weeks I've noticed an increase in symptoms (esp D). Since I'm going to Bali next Friday (YAY!!!) and I don't want to be ill over there, I actually rang my GI and asked if I could go back up.

He agreed that the pred hadn't finished it's job, and that I could go back up (I'm at 40 right now, will see if that will stave the D off) and start tapering again when I get back.

So there really is no 'normal' for this disease - just take it as it comes and if you have any concerns call your GI (I was surprised at how long mine spent on the phone with me - prob more time than I get with him in his office!).
__________________
Diagnosed: August 2010.
Currently on:
Remicade every 8 weeks
6-MP (150mg / day)
Tried:
Humira - worked for 6 months then just stopped
11-05-2010, 06:43 AM   #9
Misty-Eyed
Forum Monitor
 
Misty-Eyed's Avatar
 
Join Date: Feb 2010
Location: United Kingdom

My Support Groups:
Yeah I was on it for 7 years in the end because my crohn's did not want to let go of it! It was wayyy longer than I should of been on it, but they were having trouble an alternative to get me into remission without the use of the pred.

But don't worry, this was before the days of monoclonal antibody treatments so I'm sure that even if they do put your dosage back up, you'll be off them before you know it.

And like other people have mentioned, it was literally a life saver for me. Keep smiling and try not to worry
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Prednisone and flare duration
Thread Tools


All times are GMT -5. The time now is 06:40 AM.
Copyright 2006-2017 Crohnsforum.com